Tennessee, 2022

Flash Flooding and Flooding in Tennessee, February 23 to 24, 2022

February 23 to 24, 2022 · NWS HUN · 8 events in 2 counties and zones

In addition to severe weather, excessive rainfall occurred causing numerous locations to experience flash flooding. |Schools closed on the 23rd as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

In addition to severe weather, excessive rainfall occurred causing numerous locations to experience flash flooding.

4-5.5 inches of rain in southern middle Tennessee.|20 roads closed due to flash flooding in Moore County alone.|Several roads closed in Lincoln County.|Schools closed on the 23rd as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 23, 6:57 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 23, 6:57 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
657 AM CST Wed Feb 23 2022

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 516 AM CST Wed Feb 23 2022

A cold front continues to shift very slowly southeastward across the
TN Valley this morning, beneath mid/high-level west-southwesterly
flow to the north of a subtropical ridge. Based on current surface
observations, the front should clear the forecast area shortly before
12Z, with lingering postfrontal rainfall expected to quickly end
across the southeastern half of the region between 12-15Z. Light-
moderate north-northeasterly flow in the wake of the front will
advect colder air into the region, emanating from a strong/cold
anticyclone over the northern Plains. Given this and expectations
that low stratus clouds will persist for much of the day, we think
daily highs will occur around or shortly after 12Z, followed by
steady or slowly falling temperatures.

Latest model consensus continues to suggest that the cold front will
eventually stall across central AL late this afternoon, as a closed
upper low across CA/NV begins to open into a trough and eject east-
northeastward across the southwestern CONUS, inducing a broad region
of surface pressure falls along the TX coast. Elevated warm advection
and moisture transport in response to these processes will
contribute to expansion of elevated convection currently in progress
across the southern Plains, with the eastern edge of this regime
perhaps reaching our western CWFA border by 00Z.

.SHORT TERM...(Tonight through Friday)
Issued at 516 AM CST Wed Feb 23 2022

Showers and a few elevated thunderstorms will continue to overspread
the TN Valley this evening, to the north of the stalled surface
boundary that will begin lifting northward as a warm front shortly
after sunset. Although effective bulk shear will be sufficient for
some organized convective structures producing very small hail, weak
lapse rates aloft will generate elevated MUCAPE less than 250 J/kg
and lightning should be the main risk with this activity. There is
still a bit of disagreement concerning the speed at which the warm
front will cross our area during the morning hours on Thursday, with
at least a limited threat for another axis of heavy rainfall to setup
across northwest AL/southern TN. Although this would result in
additional flooding, too much uncertainty exists to issue another
Flood Watch at this point.

The capped warm sector will become established across the entire
region by Thursday afternoon, with dry conditions and temperatures
warming into the mid 60s-around 70. To our southwest, a surface low
is expected to become more defined across central MS by 00Z Friday,
as the northeastward ejecting mid-level trough across the
southwestern CONUS emerges over the central Plains. The low is
predicted to deepen as it lifts northeastward through the TN Valley
and into the central Appalachians early Friday morning, dragging a
strong cold front across the local area. Although wind shear will be
more than adequate for severe convection, instability appears meager
at best, with a line of low-topped convective showers expected to
evolve along the cold front. The showers may still produce locally
strong winds based on the presence of a 40-50 knot southwesterly low-
level jet, but the coverage of thunderstorms and temporal extent of
heavy rainfall will be very limited. The front should exit the region
around 12Z Friday, with lingering light rain ending across the
southeastern zones shortly thereafter. With stratus clouds not
expected to dissipate until late afternoon, modest cold advection
will lead to highs in the u40s-l50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 516 AM CST Wed Feb 23 2022

Global models suggest that a positively-tilted mid-level wave across
the northern Rockies on Friday evening will dig southeastward this
weekend, perhaps evolving into a cutoff low by the time it reaches
the southern Plains. A surface trough across the western Gulf of
Mexico will become more defined as this occurs, with elevated warm
advection resulting in a fairly rapid increase in mid/high-level
clouds by Friday evening. As synoptic scale ascent strengthens with
the approach of this disturbance, cloud bases will descend, leading
to gradually increasing chances for precipitation at the surface.
This may occur as early as the predawn hours on Saturday which would
result in a rain-snow mixture with temps in the l-m 30s, but is more
likely to occur during the day, when warmer temperatures in the l-m
40s will support light rain. Based on latest guidance, vertical
motions appear to be maximized on Saturday evening/early Sunday
morning, at which point stratiform precipitation will become fairly
widespread across the region. Similar to Friday night, this could
also occur as a mixture of rain and snow, especially across the
northern portions of the TN Valley, where boundary layer temps will
be a bit colder.

The precipitation shield will begin to erode from the west late
Sunday morning, due to the advection of drier air aloft. A mid-level
ridge will build across the region on Monday in the wake of the
departing trough, with a return to zonal flow expected on Tuesday.
This will lead to dry conditions with a gradual warming trend as
temperatures are predicted to reach the m-u 50s by Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 657 AM CST Wed Feb 23 2022

Low stratus clouds and light mist will persist at the HSV/MSL
terminals this morning, in the wake of a cold front. Based on recent
sfc observations, we have included IFR cigs in the TAFs thru 15Z,
with MVFR cigs btwn 1500-2500 ft anticipated thereafter. Additional
showers and perhaps a few elevated convective cells will spread
eastward across the region this evening ahead of a northward-moving
warm front. We have indicated TEMPO groups for this activity btwn
01-05Z, followed by gradual veering of sfc flow to the ESE and
additional IFR cigs late in the forecast period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flood Watch until noon CST today for ALZ001>010-016.

TN...Flood Watch until noon CST today for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 23, 6:51 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
651 AM CST Wed Feb 23 2022

ALZ001>010-016-TNZ076-096-097-241130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
651 AM CST Wed Feb 23 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Areal and river flooding are currently in progress across much of
the Tennessee Valley, and a Flood Watch remains in effect until 12 PM
CST today.

Otherwise, a few thunderstorms will be possible across the region
this evening and during the early morning hours on Thursday, ahead of
a northward-moving warm front. Very small hail and frequent cloud to
ground lightning could occur with these cells. Another band of
moderate to heavy rainfall may develop from northwest Alabama into
southern Tennessee, leading to a renewed risk for flooding in these
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms will be possible throughout the day on
Thursday, with a few additional rumbles of thunder possible within a
band of moderate-heavy showers that will progress southeastward early
Friday morning along a cold front. Although storms are not expected
to be severe, strong wind gusts of 40-50 MPH will be possible with
the band of showers early Friday morning.

Another storm system will impact the outlook area this weekend, with
a wintry mixture of rain and snow possible on both Friday night and
Saturday night. Minor accumulations of snow will be possible Saturday
night, primarily across the northwestern half of the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

In the hours before

Special weather statement, Feb 23, 3:16 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 AM CST Wed Feb 23 2022

ALZ008-010-231000-
Marshall AL-DeKalb AL-
316 AM CST Wed Feb 23 2022

...A strong thunderstorm will impact portions of southeastern
Marshall and southern DeKalb Counties through 400 AM CST...

At 314 AM CST, Doppler radar was tracking a strong thunderstorm over
Boaz, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albertville, Boaz, Crossville, Geraldine, Douglas, McVille, High
Point, Horton, Dog Town and Collbran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 8563 3436 8566 3426 8577 3426 8581
      3424 8581 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3412 8627 3412 8630
      3427 8633 3442 8563
TIME...MOT...LOC 0914Z 260DEG 49KT 3421 8620

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Local storm report, Feb 23, 3:31 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 AM CST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             TRINITY                 34.60N 87.09W
02/22/2022  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN THE TOWN OF
            TRINITY.

0943 PM     HAIL             TRINITY                 34.60N 87.09W
02/22/2022  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN THE TOWN OF
            TRINITY.

0818 PM     HAIL             HAZEL GREEN             34.92N 86.57W
02/22/2022  E1.00 INCH       MADISON            AL   EMERGENCY MNGR

            GUMBALL SIZE HAIL REPORTED IN HAZEL GREEN.
            HAIL SIZE IS EQUIVALENT TO 1.00 INCH.

0825 PM     TSTM WND DMG     1 SSW HAZEL GREEN       34.90N 86.57W
02/22/2022                   MADISON            AL   EMERGENCY MNGR

            TREES AND POWERLINES REPORTED DOWN. POSSIBLE
            TORNADO.

0833 PM     HAIL             NEW MARKET              34.91N 86.43W
02/22/2022  E0.70 INCH       MADISON            AL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN NEW MARKET.

0750 PM     TSTM WND DMG     6 SW ELKMONT            34.88N 87.06W
02/22/2022                   LIMESTONE          AL   EMERGENCY MNGR

            AWNING RIPPED OFF OF A BUILDING AND BLOWN
            ONTO A CAR WITH PASSENGERS INSIDE. NO
            INJURIES REPORTED. POWER LINES WERE ALSO
            REPORTED DOWN.

0743 PM     TSTM WND DMG     1 NW ROGERSVILLE        34.83N 87.29W
02/22/2022                   LAUDERDALE         AL   PUBLIC

            TREES AND POWER LINES DOWN BLOCKING ROAD ON
            COUNTY ROAD 26.

0743 PM     TSTM WND DMG     4 NW ROGERSVILLE        34.86N 87.34W
02/22/2022                   LAUDERDALE         AL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN ALONG WITH SHINGLES
            FROM SOME HOMES.

0730 PM     HAIL             2 S MUSCLE SHOALS       34.72N 87.64W
02/22/2022  E0.70 INCH       COLBERT            AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED ALONG WILSON DAM RD
            SOUTH OF MUSCLE SHOALS.

&&

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

4 flood, 4 flash flood. Local standard time, as filed.

Flood, Lincoln

When
February 23, 8:20 AM CST to 2:00 PM CST
Where
Lincoln County, 0.89 mi SW of Howell to 0.6 mi SSE of Howell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.220, -86.630

Brown Teal Road closed due to flooding from Cane Creek. Depth of water unknown.

Flood, Lincoln

When
February 23, 8:20 AM CST to 2:00 PM CST
Where
Lincoln County, 2.36 mi ESE of Blakeville to 2.32 mi NW of Howell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.260, -86.640

South Fishing Ford Road closed due flooding from Cane Creek. Depth of water unknown.

Flood, Lincoln

When
February 23, 8:21 AM CST to 2:00 PM CST
Where
Lincoln County, 1.13 mi E of Harms to 0.98 mi E of Harms
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.150, -86.650

Old Elkton Pike at Harms Lane is closed due to flooding from the Elk River. Depth of water unknown.

Flood, Lincoln

When
February 23, 8:41 AM CST to 2:00 PM CST
Where
Lincoln County, 1.32 mi ENE of Harms to 1.19 mi E of Harms
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.160, -86.650

Old Elkton Pike between Hwy 64 and Molino is closed due to flooding from the Elk River. Depth of water unknown.

Flash Flood, Moore

When
February 24, 3:14 AM CST to 9:00 AM CST
Where
Moore County, 0.69 mi S of Lynchburg to 0.56 mi SSW of Lynchburg
Cause
Heavy Rain
Reported by
Public
Coordinates
35.270, -86.380

Road closed due to flooding on Main Street. Depth of water unknown.

Flash Flood, Moore

When
February 24, 5:17 AM CST to 11:00 AM CST
Where
Moore County, 1.49 mi NNW of Lois to 1.79 mi N of Lois
Cause
Heavy Rain
Reported by
Public
Coordinates
35.250, -86.380

Goose Branch Road was closed due to flooding. Depth of water unknown.

Flash Flood, Moore

When
February 24, 5:17 AM CST to 11:00 AM CST
Where
Moore County, 2.64 mi ESE of Cumberland Spgs to 3.1 mi SE of Cumberland Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.310, -86.260

Coker Road closed due to flooding. Depth of water unknown.

Flash Flood, Moore

When
February 24, 5:17 AM CST to 11:00 AM CST
Where
Moore County, 4.15 mi N of Cumberland Spgs to 3.52 mi N of Raysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.390, -86.300

Powell Hollow Road was closed due to flooding. Depth of water unknown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007379, 1007380, 1007381, 1007382, 1007374, 1007375, 1007376, 1007377.